Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 280, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 1998, 4:24 PM CDT for Howell County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 1998, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 22, 1998, 5:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Howell County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 222124 RRA SVRSGF MOC091-222210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 424 PM CDT WED JUL 22 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 510 PM CDT * AT 425 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED ALONG THE DOUGLAS AND HOWELL COUNTY BORDER...WEST OF STERLING AND WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... STERLING AND AERAS NORTH OF HIGHWAY 76 WILLOW SPRINGS BY 445 PM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:15 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 2:15 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT WED JUL 22 1998 FORECAST PROBLEM: MODEL OF THE DAY AND TEMPERATURES SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY FROM CENTRAL KANSAS TO NORTHERN MISSOURI WITH AN OUTFLOW FROM LAST NIGHTS CONVECTION ALONG THE MISSOURI/ARKANSAS BORDER. HEAT INDEX VALUES HAVE NOT RISEN QUITE AS MUCH AS EXPECTED AND HEAT ADVISORY CAN BE ALLOWED TO EXPIRE. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BETWEEN BRANSON AND HARRISON ARKANSAS AGAIN THIS AFTERNOON. LARGE AREA OF CONVECTION IN CENTRAL KANSAS HAVING AN IDENTITY CRISIS: THE OVERALL TREND IS ONE OF WEAKENING...BUT OCCASIONAL PULSES HAVE OCCURRED. BIG QUESTION FOR THIS PACKAGE IS WHICH...IF ANY...MODEL TO FOLLOW. ETA/AVN/MRF PUSH SURFACE BOUNDARY INTO CENTRAL OKLAHOMA AND ARKANSAS WHILE THE NGM IS MUCH SLOWER. WHILE I AM NOT CONFIDENT THAT THIS WILL HAPPEN DURING THE LAST WEEK OF JULY...RUN TO RUN CONSISTENCY HAS FORCED ME TO CONSIDER THIS AS POSSIBLE. STILL...WILL SLOW DOWN THE ETA/AVN MOVEMENT SLIGHTLY. RAIN CHANCES WILL BE MAXIMIZED AROUND SUNRISE AND AGAIN DURING THE LATE AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE NEXT 72 TO 96 HOURS...AND COULD SEE A MADDOX-TYPE FRONTAL TYPE FLASH FLOOD EVENT DEVELOP. BUT THE GROUND IS DRY FROM 10 DAYS OF BAKING AND IT WILL TAKE AWHILE BEFORE FLOODING BECOMES A PROBLEM. OTHER FORECAST PROBLEM IS TEMPERATURES: NOT QUITE SURE I CAN FORECAST THE UPPER 70S IN CENTRAL MISSOURI WITH A STRAIGHT FACE. SO..WILL BLEND THE VARIOUS GUIDANCE NUMBERS AND GO WITH THAT FOR NOW. RECOMMENDATION(FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY) SGF/UNO: PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10 MPH. JLN: PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MIDDLE 70S. SOUTHWEST WIND 5 TO 10 MPH. AIZ/VIH: MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW 70 TO 75. VARIABLE WIND 5 MPH. SGF TT 074/088 072/085 072 083535 JLN TT 076/088 072/085 072 083535 SUTTON
In the hours before
Special weather statement, Jul 22, 1:00 PM CDT, 3 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED JUL 22 1998 THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...HEAT ADVISORY IN EFFECT THIS AFTERNOON... ...CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY MORNING... HIGH TEMPERATURES IN THE MIDDLE AND UPPER 90S AND HEAT INDEX VALUES IN THE 100 TO 110 DEGREE RANGE WILL BE REPLACED BY A COLD FRONT WHICH WILL BRING COOLER WEATHER AND A CHANCE OF RAIN TO THE REGION FOR THE END OF THE WORK WEEK. THE HEAT AND HUMIDITY WILL CONTINUE FOR ONE MORE DAY WITH TEMPERATURES RISING INTO THE MIDDLE AND UPPER 90S AND HEAT INDEX READINGS IN THE 100 TO 108 DEGREE RANGE. A HEAT ADVISORY CONTINUED IN EFFECT THIS AFTERNOON FOR SOUTHEAST KANSAS AS WELL AS CENTRAL AND SOUTHERN MISSOURI. DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS IN THE SHADE IF YOU MUST WORK OUTSIDE TODAY. A COLD FRONT FROM WESTERN KANSAS TO NORTHERN MISSOURI EARLY THIS AFTERNOON WILL MOVE SLOWLY SOUTH THROUGH THURSDAY. RAIN CHANCES WILL INCREASE ACROSS CENTRAL MISSOURI AND EAST CENTRAL KANSAS THIS AFTERNOON AS THE BOUNDARY APPROACHES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE... MAINLY NORTH OF A PITTSBURG TO CAMDENTON AND VIENNA LINE. A FEW OF THE STORMS MAY BECOME SEVERE... PRODUCING DAMAGING WINDS...WITH BRIEF HEAVY RAIN ALSO POSSIBLE. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN CENTRAL KANSAS TONIGHT AND MOVE INTO SOUTHEAST KANSAS TOWARD MORNING. HEAVY RAINFALL WILL BE THE MAIN THREAT FROM OVERNIGHT STORMS. THE MOST LIKELY TIME FOR SHOWERS AND THUNDERSTORMS THROUGH SATURDAY LOOKS TO BE AROUND SUNRISE...WITH A ANOTHER CHANCE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS EACH DAY. SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL MISSOURI THIS EVENING AND OVERNIGHT. SUTTON
Local storm report, Jul 22, 2:29 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
229 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM FORSYTH MO WIND DAMAGE
07/22/98 TANEY TREES BLOWN DOWN IN
FORSYTH AND BETWEEN
FORSYTH AND KISSEE MILZLS
MSLocal storm report, Jul 22, 2:29 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
229 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM FORSYTH MO WIND DAMAGE
07/22/98 TANEY TREES BLOWN DOWN IN
FORSYTH AND BETWEEN
FORSYTH AND KISSEE MILZLS
MSSpecial weather statement, Jul 22, 4:13 PM CDT, 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 413 PM CDT WED JUL 22 1998 ...HEAT ADVISORY HAS EXPIRED FOR PORTIONS OF SOUTHEAST KANSAS...SOUTH CENTRAL...SOUTHWEST AND CENTRAL MISSOURI... A COLD FRONT OVER IOWA WILL SLOWLY DRIFT SOUTH DURING THE NEXT FEW DAYS BRINGING AN INCREASE IN CLOUDS AND A CHANCE OF RAIN TO THE AREA. THIS WILL ALSO ALLOW TEMPERATURES TO COOL INTO THE 80S FOR THE NEXT SEVERAL DAYS. AS A RESULT THE HEAT ADVISORY FOR THE ABOVE AREAS WILL BE ALLOWED TO EXPIRE. SHUMWAY
Special weather statement, Jul 22, 4:13 PM CDT, 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 413 PM CDT WED JUL 22 1998 ...HEAT ADVISORY HAS EXPIRED FOR PORTIONS OF SOUTHEAST KANSAS...SOUTH CENTRAL...SOUTHWEST AND CENTRAL MISSOURI... A COLD FRONT OVER IOWA WILL SLOWLY DRIFT SOUTH DURING THE NEXT FEW DAYS BRINGING AN INCREASE IN CLOUDS AND A CHANCE OF RAIN TO THE AREA. THIS WILL ALSO ALLOW TEMPERATURES TO COOL INTO THE 80S FOR THE NEXT SEVERAL DAYS. AS A RESULT THE HEAT ADVISORY FOR THE ABOVE AREAS WILL BE ALLOWED TO EXPIRE. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:57 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 63 min |
| Jul 22, 2:50 PM CDT | Flash Flood Warning | SGF | Shannon | 3 hr |
| Jul 22, 3:21 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 49 min |
| Jul 22, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 32 min |
| Jul 22, 6:01 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.